Alert archive / Wyoming / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 19, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 5, 2015, 3:16 PM MDT for Natrona County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2015, 3:16 PM MDT (21:16 UTC)
- Expired
- Jun 5, 2015, 4:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:08 PM MDT | Severe Thunderstorm Watch | SPC | 112 days |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:53 AM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 5, 11:53 AM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RIVERTON WY 1153 AM MDT FRI JUN 5 2015 .PREV DISCUSSION... /ISSUED 305 AM MDT FRI JUN 5 2015/ .SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT AN INTERESTING EVENING AT THE HUMBLE RIVERTON WEATHER ABODE LAST NIGHT AS A LOW LEVEL JET MOVED IN AND SPAWNED SOME NASTY THUNDERSTORMS THAT DROPPED PING PONG BALL SIZE HAIL ACROSS PORTIONS OF FREMONT AND HOT SPRINGS COUNTY. CONVECTION IS STILL ONGOING BUT HAS WEAKENED AS IT MOVES NORTHEAST INTO THE BIG HORN BASIN. AS FOR TODAY...CONTINUITY LOOKED REASONABLE SO WE MADE ONLY A FEW CHANGES TO TIMING TO PUSH OFF THE START OF THE CONVECTION A FEW HOURS THIS AFTERNOON. THE LATEST CONVECTIVE OUTLOOK HAS NOT CHANGED MUCH WITH MUCH OF THE AREA EAST OF THE DIVIDE IN THE MARGINAL AREA AND AREAS EAST OF THE BIG HORN RANGE IN THE SLIGHT RISK. WE CONTINUE TO HAVE THE FRONT ACROSS THE AREA AS A FOCUSING MECHANISM. MODELS ARE SHOWING OVER 2000 J/KG OF CAPE ACROSS NORTHERN AREAS OF THE AREA WITH LIFTED INDICES FALLING AS LOW AS MINUS 9. IN ADDITION...THERE WILL BE SOME JET ENERGY AS A JET STREAK MOVES IN FROM THE NORTH AND A SHORTWAVE APPROACHING FROM THE SOUTHWEST. AS A RESULT...WE LEFT THE SEVERE WORDING IN THE FORECAST FOR AREAS EAST OF THE DIVIDE. THE BEST CHANCE OF STRONGER STORMS MAY BE ACROSS NORTHERN WYOMING...BUT EVERYONE EAST OF THE DIVIDE WILL HAVE A CHANCE. CONVECTION SHOULD SUBSIDE LATER TONIGHT BUT NOT END. THE OTHER THREAT IS FOR FLOODING WITH SATURATED SOILS IN MANY LOCATIONS. AS A RESULT...WE WILL CONTINUE THE FLASH FLOOD WATCH AS IS. AS FOR SATURDAY...THE RISK FOR SEVERE WEATHER SHOULD DECREASE A BIT AS INCREASED CLOUD COVER AND LOWER TEMPERATURES SHOULD DROP INSTABILITY A BIT. HOWEVER...THE ATMOSPHERE WILL REMAIN RATHER MOIST AS EASTERLY FLOW CONTINUES ACROSS THE AREA. PRECIPITABLE WATER VALUES ACTUALLY CLIMB A BIT WITH VALUES APPROACHING AN INCH ACROSS MANY OF THE LOWER ELEVATIONS EAST OF THE DIVIDE. SO THE MAIN THREAT MAY SHIFT TO HEAVY RAIN FOR THIS DAY. SUNDAY ALSO LOOKS LIKE A RATHER UNSETTLED DAY WITH MORE CLOUDS AND SHOWERS. FLOW LOOKS TO TURN MORE NORTH TO NORTHEAST WHICH WILL COOL TEMPERATURES A FEW MORE DEGREES. THIS WILL ALSO STABILIZE THE ATMOSPHERE A BIT MORE SO THE RISK OF SEVERE WEATHER SHOULD CONTINUE TO DROP AS WELL. THE MODELS ARE ALSO SHOWING SOME DRIER AIR TRYING TO PUNCH INTO NORTHERN WYOMING SO THERE IS A CHANCE THERE COULD BE A HALFWAY DECENT DAY UP THERE. NEVERTHELESS...IT SHOULD BE A BIT DRIER THAN SATURDAY. .LONG TERM...MONDAY THROUGH FRIDAY THE GFS MODEL HAS UNSETTLED WEATHER LINGERING ON MONDAY WHILE THE ECMWF IS MUCH DRIER. WILL KEEP A LOW CHANCE OF SHOWERS AND STORMS ON MONDAY INTO MONDAY NIGHT. ON TUESDAY AFTERNOON AND NIGHT ISOLATED SHOWERS AND STORMS LOOK TO OCCUR OVER THE NORTH AND MOST MOUNTAINS. A WEAK WEATHER SYSTEM MOVES THROUGH ON WEDNESDAY. THIS WILL HELP GENERATE MORE SHOWERS AND THUNDERSTORMS ACROSS THE AREA WEDNESDAY AFTERNOON AND NIGHT. THURSDAY AND FRIDAY ALSO LOOK UNSETTLED WITH SHOWERS AND ISOLATED THUNDERSTORMS OVER MUCH OF THE REGION. HIGH TEMPS WILL BE SEASONABLY WARM MONDAY THROUGH WEDNESDAY...THEN SLIGHTLY COOLER THURS AND FRI AS MORE CLOUDS WILL WE PRESENT. .AVIATION.../18Z ISSUANCE/ SHOWER AND THUNDERSTORM COVERAGE WILL STEADILY INCREASE THIS AFTERNOON...WITH MANY TERMINALS SEEING THE POTENTIAL FOR SHOWER ACTIVITY BY 20Z TODAY. SOME THUNDERSTORMS MAY BE STRONG...PRODUCING PERIODS OF HEAVY RAINFALL...STRONG WIND...AND LARGE HAIL. THE HEAVY RAIN AND POTENTIAL FOR HAIL MAY RESULT IN PERIODS OF MVFR TO IFR CONDITION AT AREA TERMINALS...ESPECIALLY AFTER 21Z THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL REMAIN PRESENT THROUGH AT LEAST 04Z- 07Z SATURDAY. ACTIVITY WILL THEN START TO WEAKEN...WITH THUNDERSTORM COVERAGE DIMINISHING THROUGH THE REMAINDER OF THE FORECAST PERIOD. .FIRE WEATHER... FIRE DANGER SHOULD REMAIN LOW THROUGH THE WEEKEND. A FRONTAL BOUNDARY WILL REMAIN ACROSS WYOMING AND DISTURBANCES MOVING THROUGH THE AREA WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY WITH THE BEST CHANCES ON FRIDAY AND SATURDAY. OTHER THAN FIRE STARTS THROUGH LIGHTNING STRIKES...AND ERRATIC BEHAVIOR WITH GUSTY WINDS..FIRE BEHAVIOR SHOULD BE RELATIVELY TAME. && .RIW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR WYZ002>011-016>018- 020-022. && SHORT TERM...HATTINGS LONG TERM...AR AVIATION...ALLEN FIRE WEATHER...HATTINGS
Hazardous weather outlook, Jun 5, 9:33 AM MDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 933 AM MDT FRI JUN 5 2015 WYZ001>020-022>030-061545- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 933 AM MDT FRI JUN 5 2015 ...FLASH FLOOD WATCH FOR MUCH OF CENTRAL WYOMING TODAY FROM 2 PM THROUGH MIDNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND WESTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME STORMS EAST OF THE DIVIDE ACROSS CENTRAL WYOMING MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL AND FLASH FLOODING. THE REST OF THE AREA WILL STILL SEE THE THREAT OF STRONG THUNDERSTORMS WITH SMALL HAIL...GUSTY WIND AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SATURDAY THROUGH SUNDAY...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. SOME STORMS MAY PRODUCE GUSTY WIND...SMALL HAIL AND HEAVY RAIN. MONDAY AND TUESDAY...ISOLATED THUNDERSTORMS POSSIBLE...MAINLY OVER THE MOUNTAINS AND ADJACENT FOOTHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES...WIND SPEEDS OVER 45 MPH...AND ANY FLOODING. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Jun 5, 2:45 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 245 PM MDT FRI JUN 5 2015 WYZ001-052245- YELLOWSTONE NATIONAL PARK- INCLUDING THE CITIES OF...CANYON...LAKE...MADISON...MAMMOTH... OLD FAITHFUL...TOWER JUNCTION 245 PM MDT FRI JUN 5 2015 ...THUNDERSTORMS MOVING ACROSS PORTIONS OF YELLOWSTONE NATIONAL PARK... THUNDERSTORMS...SOME WITH HEAVY RAIN...WERE MOVING NORTH ACROSS THE PARK. THE STRONGEST STORMS SINCE 2 PM WERE IN THE FAR NORTHERN PORTIONS BETWEEN TOWER JUNCTION AND THE NORTHEAST ENTRANCE. DOPPLER RADAR INDICATED THAT SOME AREAS MAY HAVE RECEIVED BETWEEN ONE HALF AND THREE QUARTERS OF AN INCH OF RAIN SINCE 2 PM. BE ALERT FOR THUNDERSTORMS WITH HEAVY RAIN...HAIL AND FREQUENT LIGHTNING THROUGH THE AFTERNOON AND EVENING HOURS. THE POTENTIAL FOR SOME FLOODING AND MUDSLIDES DO EXIST DUE TO THE HEAVY RAIN POTENTIAL. 13
Special weather statement, Jun 5, 2:48 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 248 PM MDT FRI JUN 5 2015 WYZ020-052130- NATRONA COUNTY LOWER ELEVATIONS- 248 PM MDT FRI JUN 5 2015 ...SPECIAL WEATHER STATEMENT... AT 247 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EMIGRANT GAP...WHICH IS 14 MILES WEST OF CASPER. THIS STORM WAS NEARLY STATIONARY. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAIN. DOPPLER RADAR HAS INDICATED THAT OVER ONE INCH OF RAIN HAS ALREADY FALLEN WITH THIS STORM. BE ALERT FOR POSSIBLE FLOODING ALONG HIGHWAY 20 26 WEST OF CASPER. THIS STRONG THUNDERSTORM WILL BE NEAR... EMIGRANT GAP AND NATRONA COUNTY AIRPORT AROUND 330 PM MDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE POISON SPIDER SCHOOL AND CASPER NATRONA COUNTY AIRPORT. # PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON. && LAT...LON 4289 10681 4310 10666 4300 10636 4274 10657 TIME...MOT...LOC 2047Z 298DEG 3KT 4291 10659 13
Special weather statement, Jun 5, 3:03 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT FRI JUN 5 2015
WYZ020-022-052145-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
303 PM MDT FRI JUN 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
345 PM MDT...
AT 302 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDNESS K WILKINS STATE PARK...WHICH IS 8 MILES EAST OF CASPER...
MOVING NORTH AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
EVANSVILLE AROUND 310 PM MDT.
ANTELOPE HILLS AROUND 340 PM MDT.
#
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 187...AND
BETWEEN MILE MARKERS 202 AND 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.
&&
LAT...LON 4275 10608 4274 10629 4321 10636 4322 10607
4283 10607
TIME...MOT...LOC 2102Z 178DEG 24KT 4282 10617
13The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:53 PM MDT | Special Weather Statement | RIW | Fremont | 52 min |
| Jun 4, 10:36 PM MDT | Special Weather Statement | RIW | Fremont | 39 min |
| Jun 4, 10:44 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 31 min |
| Jun 4, 10:56 PM MDT | Special Weather Statement | RIW | Hot Springs | 34 min |
| Jun 4, 11:10 PM MDT | Special Weather Statement | RIW | Fremont | 50 min |
| Jun 4, 11:15 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs | 30 min |
| Jun 4, 11:44 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 34 min |
| Jun 5, 12:27 AM MDT | Special Weather Statement | RIW | Washakie | 48 min |
| Jun 5, 2:48 PM MDT | Special Weather Statement | RIW | Natrona | 42 min |
| Jun 5, 2:54 PM MDT | Areal Flood Advisory | RIW | Natrona | 3 hr |
| Jun 5, 3:03 PM MDT | Special Weather Statement | RIW | Natrona | 42 min |
| Jun 5, 3:19 PM MDT | Flash Flood Warning | RIW | Natrona | 9 hr |
| Jun 5, 3:51 PM MDT | Special Weather Statement | RIW | Natrona | 39 min |
| Jun 5, 3:53 PM MDT | Special Weather Statement | RIW | Natrona | 52 min |
| Jun 5, 4:08 PM MDT | Special Weather Statement | RIW | Teton | 37 min |
| Jun 5, 4:14 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 61 min |
| Jun 5, 4:29 PM MDT | Special Weather Statement | RIW | 61 min | |
| Jun 5, 4:41 PM MDT | Tornado Warning | RIW | Fremont | 34 min |
| Jun 5, 4:44 PM MDT | Special Weather Statement | RIW | Park | 46 min |
| Jun 5, 4:48 PM MDT | Special Weather Statement | RIW | Teton | 42 min |
| Jun 5, 4:51 PM MDT | Special Weather Statement | RIW | 39 min | |
| Jun 5, 4:59 PM MDT | Special Weather Statement | RIW | 46 min | |
| Jun 5, 5:05 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 55 min |
| Jun 5, 5:14 PM MDT | Areal Flood Advisory | RIW | Fremont | 3 hr |
| Jun 5, 5:16 PM MDT | Special Weather Statement | RIW | Washakie | 44 min |
| Jun 5, 5:25 PM MDT | Flash Flood Warning | RIW | Fremont | 6 hr |
| Jun 5, 5:26 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 49 min |
| Jun 5, 5:34 PM MDT | Areal Flood Advisory | RIW | Johnson | 3 hr |
| Jun 5, 5:38 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 67 min |
| Jun 5, 5:45 PM MDT | Areal Flood Advisory | RIW | Fremont, Hot Springs, Washakie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.